Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 54, NWS Sioux Falls, SD

June 22, 2003Bon Homme County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 22, 2003, 5:24 AM CDT for Bon Homme County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2003, 5:24 AM CDT (10:24 UTC)
Expired
Jun 22, 2003, 6:00 AM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Bon Homme County, SD

The radar

The Sioux Falls radar (KFSD), 115 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

844 
WUUS53 KFSD 221024
SVRFSD
SDC009-221100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
524 AM CDT SUN JUN 22 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 600 AM CDT

* AT 524 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTH OF AVON TO 10
  MILES WEST OF SPRINGFIELD...OR FROM 8 MILES SOUTHWEST OF TRIPP TO
  10 MILES WEST OF SPRINGFIELD...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SPRINGFIELD AROUND 550 AM CDT
  TYNDALL AROUND 555 AM CDT
  SCOTLAND AROUND 600 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4297 9770 4287 9771 4288 9782 4277 9799
          4285 9815 4316 9803 4317 9770

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:40 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 22, 3:40 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 AM CDT SUN JUN 22 2003

CONVECTIVE CHANCES AND SEVERE THREAT THE NEXT FEW DAYS THE PRIMARY
FOCUS THIS MORNING. ON THE LARGE SCALE...BROAD UPPER TROUGH REMAINS
OVER THE NORTHERN ROCKIES...WITH NUMEROUS SHORTWAVES ROTATING AROUND
THE SOUTHERN EDGE AND SLIDING TOWARD CWA IN SOUTHWEST FLOW.  AREA
PROFILERS SHOWING WEAK WAVE AT 700MB MOVING FROM ERN WY INTO WRN NE
AND SWRN SD.  PRIMARY SURFACE COLD FRONT STRETCHES FROM WEAK LOW
CENTER IN CNTRL SD...SWD INTO SWRN NE AND FAR EASTERN CO.  THIS
BOUNDARY SHOULD SLOWLY SHIFT EAST TOWARD FAR WESTERN PORTIONS OF
OUR CWA TOWARD THIS EVENING.  WESTERN CWA ALSO MOST LIKELY TO SEE
DECENT HEATING THROUGH THE AFTERNOON...AS EASTERN AREAS WILL STILL
BE SEEING SOME DEBRIS LINGERING FROM EARLY MORNING MCS.  THIS WILL
PROVIDE FOCUS AND INCREASED INSTABILITY FOR DEVELOPMENT BY MID-LATE
AFTERNOON.  SOME UNCERTAINTY REGARDING WHERE MESOSCALE BOUNDARIES
LEFT OVER FROM ONGOING CONVECTION THIS MORNING WILL SET UP TO FOCUS
ACTIVITY THIS AFTERNOON...SO WILL NOT GET TOO SPECIFIC ON TIMING OR
LOCATION OF BEST SEVERE THREAT.  WILL LEAVE THAT FOR DAY SHIFT TO
REFINE WITH LATE MORNING UPDATE TO HWO.  BUT IN GENERAL EXPECT
CURRENT ACTIVITY TO MOVE SLOWLY EAST THROUGH THIS MORNING...MAYBE
HANGING ON IN THE FAR EAST INTO THE EARLY AFTERNOON.  THEN EXPECT
REDEVELOPMENT IN THE FAR WEST LATE IN THE AFTERNOON...SPREADING INTO
CENTRAL SECTIONS OF THE CWA TOWARD I-29 CORRIDOR IN THE EVENING...
AND INTO SWRN MN/NWRN IA LATE EVENING OR AFTER MIDNIGHT.

EXTENT OF SEVERE THREAT WILL LARGELY DEPEND ON HOW QUICKLY CURRENT
ACTIVITY CLEARS OUT AND ALLOWS ATMOSPHERE TO RECOVER.  HOWEVER IF
SCENARIO DESCRIBED ABOVE OCCURS...PRIMARY THREATS SHOULD BE LARGE
HAIL AND TORNADOES DURING THE LATE AFTN/EVENING...TRANSITIONING TO
WIND/HEAVY RAIN AS THE SYSTEM MOVES EAST OVERNIGHT.  SPC HAS PLACED
NEARLY ENTIRE CWA IN MODERATE RISK FOR DAY 1...AND WILL MENTION
CHANCE OF SEVERE IN ZONE FORECAST AND GRIDS FOLLOWING ABOVE THINKING.

LARGE SCALE FRONT FORECAST TO LINGER OVER THE CWA MONDAY AND
TUESDAY...AND SIMILAR TO TODAY...LATE DAY SEVERE THREAT WILL BE
CLOSELY TIED TO MESOSCALE REMNANTS OF OVERNIGHT MCS ACTIVITY.  CWA
AGAIN IN CENTER OF MODERATE RISK FOR DAY 2 WITH SURFACE FRONT OVER
THE AREA.  WILL NOT MAKE MANY CHANGES TO LATER PERIODS OF SHORT TERM
FORECAST...AS THE CWA REMAINS IN AN UNSETTLED PATTERN WITH A CHANCE
OF THUNDERSTORMS LOOKING GOOD THROUGH MID WEEK.

.FSD...NONE

 HACKER
Hazardous weather outlook, Jun 21, 11:01 AM CDT, 18 hours 23 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 AM CDT SAT JUN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CROSS THE AREA
THROUGH MID TO LATE AFTERNOON.	ONLY BRIEF PERIODS OF LIGHT TO
MODERATE RAIN WILL OCCUR WITH THIS ACTIVITY AND SEVERE WEATHER IS
NOT EXPECTED THROUGH 5 PM.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP EARLY THIS
EVENING...ALONG AND WEST OF THE JAMES RIVER VALLEY...INCLUDING
THE HURON...MITCHELL AND CHAMBERLAIN AREAS.  LARGE HAIL AND
ISOLATED TORNADOES WILL BE POSSIBLE WITH THE STRONGER STORMS.

THIS ACTIVITY WILL SPREAD EAST OVER THE REMAINDER OF SOUTHEAST
SOUTH DAKOTA...INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA
OVERNIGHT.  THE THREAT OF SEVERE WEATHER SHOULD DIMINISH
OVERNIGHT AS THE STORMS MOVE EAST...HOWEVER LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS MAY LINGER OVER PARTS OF SOUTHWEST
MINNESOTA AND NORTHWEST IOWA INTO SUNDAY MORNING.  AFTER THIS
ACTIVITY DECREASES... AND AS TEMPERATURES CLIMB THROUGH THE
DAY...THUNDERSTORMS ARE AGAIN EXPECTED TO REDEVELOP BY LATE
SUNDAY AFTERNOON.

EXACT TIMING AND LOCATION OF REDEVELOPMENT IS DIFFICULT TO
PINPOINT...AS IT WILL LARGELY DEPEND ON THE EXTENT OF
THUNDERSTORMS EARLIER IN THE DAY.  HOWEVER AT THIS TIME THERE
APPEARS TO BE A MODERATE RISK OF WIDESPREAD SEVERE WEATHER SUNDAY
AFTERNOON AND EVENING...ESPECIALLY OVER NORTHWEST IOWA AND
EXTREME NORTHEAST NEBRASKA...INTO PARTS OF SOUTHWEST MINNESOTA
AND SOUTHEAST SOUTH DAKOTA.  TORNADOES AND LARGE HAIL WILL BE
POSSIBLE SUNDAY AFTERNOON AND EVENING...WITH THE PRIMARY SEVERE
WEATHER THREAT TRANSITIONING TO DAMAGING WINDS AND HEAVY RAIN
DURING THE OVERNIGHT HOURS.

THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE INTO
MONDAY AND MONDAY NIGHT...AS NUMEROUS LOW LEVEL BOUNDARIES
RESULTING FROM THE WEEKEND THUNDERSTORM ACTIVITY ARE EXPECTED TO
PERSIST OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND WEST OF THE JAMES
RIVER THIS EVENING.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 HARMON

In the hours before

Special weather statement, Jun 22, 2:04 AM CDT, 3 hours 20 minutes before
SDZ038>040-050-052>055-057>061-063>065-068-220730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
204 AM CDT SUN JUN 22 2003

...SEVERE THUNDERSTORM WATCH NUMBER 558 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR PARTS OF
SOUTHEAST SOUTH DAKOTA HAS EXPIRED. ALTHOUGH ISOLATED SEVERE
THUNDERSTORMS ARE STILL POSSIBLE IN THE EARLY MORNING HOURS OVER
THIS AREA...THE THREAT OF WIDESPREAD SEVERE WEATHER HAS DIMINISHED.

BOUSTEAD

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:56 PM CDTSevere Thunderstorm WarningFSDKingsbury34 min
Jun 22, 3:57 PM CDTSevere Thunderstorm WarningFSDKingsbury33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.